Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Side Effects Days After Anesthesia

04/17/2009

Question:

I had my gallbladder removed a week ago and underwent general anesthestic. I was paralysed with rocuronium due to a difficult intubation and laringaspasms that I suffer from. Since I have been home I am experiencing terrible nightmares and am extremely agitated and moody. My question is: Is this just a side effect and will eventually disappear or is it something I need to have seen to? Please advise as I feel like I am going out of my mind.

Answer:

Thanks for your question. It's hard to know exactly what happened to you during your general anesthetic for gall bladder removal. Rocuronium is a standard muscle relaxant medication used for intubation and to create the right conditions for abdominal surgery. This drug is in fact a paralysing agent. Being given rocuronium does not in itself suggest a problem but I am wondering whether you experienced some degree of awareness under anesthesia, during the difficult intubation. During intubation, the anesthesiologist's attention is focused on placing the breathing tube into the trachea, and when this process turns out to be more difficult than expected (this occur perhaps 1 or 2 times in a 100) then it takes longer than usual, and additional doses of anesthetic medication may be needed to keep the patient completely unconscious.

I would suggest you contact the hospital where you had your surgery, and ask to speak with a representative of the anesthesiology department, explaining that you are extremely troubled by your recent experience. Ask for an explanation of what happened to you during the anesthetic, and for a recommendation on someone qualified both to talk to you about what happened, to investigate this traumatic experience, and if necessary to refer you for further treatment.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University